Dr. Daniel Shoskes

From: dshos...@ucla.edu (Daniel Shoskes)
Subject: Antifungal anecdote
Date: 1999/07/09
Organization: University of California, Los Angeles

On the subject of antimicrobials and their unintended effects, I have an
interesting personal anecdote. I have been taking Lamisil, an antifungal,
for a "non-prostate" indication and began to notice lower abdominal skin
tingling and a squeezing perineal pain (very similar to what some of my CP
patients describe). This was worsened after ejaculation (also a common pt
complaint). I stopped taking the drug and things are slowly getting back to
normal. 

I mention this because I have had several patients take antifungals and
insist that they felt profound changes in the nature of their prostatic
symptoms (although no decrease in the symptoms) which they attributed to a
yeast killing effect. Assuming I don't have a raging asymptomatic genital
yeast infection, some of these changes may be due to a non-antimicrobial
effect of these agents.

Having said that, I have had a few patients get relief with an "antifungal
regimen", particularly those with systemic symptoms. I have never had a
positive fungal culture in these patients, although I have rarely seen
evidence of yeast under the microscope.

Daniel Shoskes MD
UCLA
http://www.ben2.ucla.edu/~dshoskes
Institute for Male Urology
http://www.urol.com

From: it...@EROLS.COM (Ed Mathews) Date: 1999/07/09 A urologist with tingling in his prostate - NOW we're getting somewhere. So it seems that either: 1) You've got yeast, with no symptoms and didn't know it (unlikely in my opinion); or 2) As you say, there is some other interaction going on, not necessarily related to the killing of microbes. So what else is there that is unique to that area of the body? Prostate tissue itself? The bladder? Urine? Colon? Do you think that a reaction with any of those organs or agents could possibly manifest itself in a referred sensation?
From: Anonymous-Remai...@See.Comment.Header ) Date: 1999/07/09 Interesting. However, few people have reported Lamisil, Diflucan or Sporonox having a decided impact on CPPS symptoms in this group, despite some of them having taken them for very extended periods. Of course John Garst is convinced nystatin (a drug with complex actions) helped him in some way. But Lamisil, Diflucan or Sporonox are, inter alia, hepatotoxic to an extent, so it's conceivable that subtle alterations in liver function could provoke symptoms in someone like yourself, who has had a bout with prostatitis in the past. Another, more likely, possibility is that the immune system itself is being affected. As Lamisil starts to overwhelm your fungal infection the immune system may be subject to the extra provocation of the by-products of the Lamisil-fungus interaction i.e. fragments of dead yeast at the infection site and in the blood stream. Most "live", unmedicated fungal infections are quite good at hiding to an extent from our immune systems -- that's one of the problems with treating them (we have to use drugs which attack cells very similar to our own). Once the fungal cells start dying en masse they lose their camouflage, and a red flag goes up. The usual antifungal regimen involves extensive dietary changes. If you study the nett effect of these changes, and cut through the mumbo-jumbo about "systemic candidiasis" and the evils of sugar, you find that most major allergenic foodgroups are excluded under the guise of sugar-restriction. Now we already know that people with CPPS do not have the best immune systems in the world, and we also know that food allergies and intolerances are part and parcel of immune dysfunction. People with CFS/Fibromyalgia have similar problems, and also report huge, almost miraculous improvements in a wide range of symptoms when the diet is modified to remove the basic Western foods - wheat, corn and milk products featuring heavily amongst these. Go to your local supermarket and you'll be amazed at how many foods contain some or all of these foods as ingredients -- virtually everything.
From: dshos...@ucla.edu (Daniel Shoskes) Date: 1999/07/09

Anonymous-Remai...@See.Comment.Header (Austin Powers) wrote: > Interesting. However, few people have reported Lamisil, Diflucan or > Sporonox having a decided impact on CPPS symptoms in this group, > despite some of them having taken them for very extended periods. Of > course John Garst is convinced nystatin (a drug with complex actions) > helped him in some way. But Lamisil, Diflucan or Sporonox are, inter > alia, hepatotoxic to an extent, so it's conceivable that subtle > alterations in liver function could provoke symptoms in someone like > yourself, who has had a bout with prostatitis in the past. I highly doubt it. Did get LFT's drawn though, but unless I am floridly hepatotoxic, I don't see how that would manifest as these symptoms, especially localized to one part of the body. > Another, more likely, possibility is that the immune system itself is > being affected. As Lamisil starts to overwhelm your fungal infection > the immune system may be subject to the extra provocation of the > by-products of the Lamisil-fungus interaction i.e. fragments of dead > yeast at the infection site and in the blood stream. Again I doubt it. All the infection was in superficial skin. Even with a massive antigenic load and cytokine driven response, one would expect systemic, not local symptoms. Incidentally, when I last had CP symptoms 11 years ago, I had a combination of dysuria and suprapubic pain, not the symptoms I experienced while on the medication. My guess is that an idiosyncratic drug reaction is much more likely. Daniel Shoskes MD UCLA http://www.ben2.ucla.edu/~dshoskes Institute for Male Urology http://www.urol.com
Comments